MAUDE Adverse Event Report: CONMED CORPORATION ELECTRODE, BLADE, 4", SMOKE EVAC 40; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED CORPORATION ELECTRODE, BLADE, 4", SMOKE EVAC 40; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 138112
Medical Device Problem Code Tear, Rip or Hole in Device Packaging (2385)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date received by manufacturer: as a result of the returned device evaluation, the date of awareness was updated to the reported date of 04/03/2019 as this was when the dye leak testing evaluation discovered an actual sterility breach.The complaint is confirmed.The device was received in unopened original packaging.The reported catalog was verified.The lot number was not verified.When received, the device was visually inspected without the use of magnification, for a minimum of (10) seconds, at a distance of (12) to (18) inches and found no obvious defects.Due to the reporter's claim of damaged packaging, a decision was made to subject the device to dye leak testing.The lot number and catalog number were verified prior to dye leak testing and a second visual inspection was performed.No abnormalities or defects were found.Performed dye leak testing, there was a leak within the packaging.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment and found no abnormalities that would contribute to this issue.(b)(4).The instructions for use (ifu) provides the user with information regarding proper care and use of this device.Conmed encourages the inspection and/or test of all medical equipment prior to use to ensure all devices are functioning as expected.The ifu also advises the user that these devices should never be used when there is visible evidence of damage to the exterior of the device such as cracked or damaged plastic or connector damage.These devices fail the inspection described herein.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
During incoming inspection, the distributor rejected this device, 138112, elec, blade,4",smoke evac,40 (qty 1) for damage to the sterile packaging.There was no patient injury, impact or contact as this was discovered during incoming inspection prior to distribution to the customer.This claim of sterility breach was originally determined to be obvious to the naked eye and would prompt the user to discard the device and retrieve an alternate device.The complaint device was returned to conmed for evaluation and the alleged package damage was determined not to be obvious.A sterile breach was found during dye leak testing.This report is being raised on the basis of malfunction (sterility breach) with potential for injury.

Brand Name
ELECTRODE, BLADE, 4", SMOKE EVAC 40
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key8531123
Report Number1320894-2019-00137
Device Sequence Number1839812
Product Code GEI
UDI-Device Identifier30653405003469
UDI-Public(01)30653405003469(17)221217(10)201712181
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K943542
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date12/17/2022
Device Model Number138112
Device Catalogue Number138112
Device Lot Number201712181
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2019
Initial Report FDA Received Date04/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1